MENU ▼
Read by QxMD icon Read
search
OPEN IN READ APP
JOURNAL ARTICLE
REVIEW

Drug-induced myopathies

Bernard Bannwarth
Expert Opinion on Drug Safety 2002, 1 (1): 65-70
12904161
Drug-induced muscle disorders represent a broad clinical spectrum, from asymptomatic elevated serum creatine kinase levels to life-threatening myopathies. An increasing number of drugs have been suspected or identified as myotoxic. It would be unrealistic to attempt to list them. In clinical practice, an iatrogenic origin must be discussed in any patient presenting with muscle symptoms in as much as drug-induced myopathies are usually reversible after discontinuation of the offending compound. The clinical and histopathological features depend on the causative agent and individual susceptibility to a given compound. Apart from isolated myalgias, drug-induced myopathies can be divided into five major categories: necrotising myopathies mainly due to lipid-lowering drugs; inflammatory myopathies, including polymyositis (especially associated with thiol compounds) and maphrophagic myofasciitis; mitochondrial myopathies, mainly due to antiretroviral nucleoside analogues; corticosteroid myopathy; and various forms of painless neuromyopathies. In some cases (e.g., statin-induced myopathies), risk factors have been clearly identified and preventive measures have been recommended.

Comments

You need to log in or sign up for an account to be able to comment.

No comments yet, be the first to post one!

Trending on Read

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
12904161
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"